Alert archive / California / Snow Advisories in 2005

Snow Advisory 6, NWS Reno, NV

December 29, 20054 counties in California

NWS Reno, NV issued this snow advisory at Dec 29, 2005, 10:04 PM PST for 4 counties in California. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2005, 10:04 PM PST (06:04 UTC)
Expired
Dec 30, 2005, 7:21 AM PST
In force
9 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 129 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this snow advisory went out at Dec 29, 2:45 PM PST, 7 hours 19 minutes earlier.

Area forecast discussion, Dec 29, 2:45 PM PST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
245 PM PST THU DEC 29 2005

.SHORT TERM...
MAJOR STORM TO PUMMEL THE SIERRA AND WESTERN NEVADA FRIDAY AND
SATURDAY. AN IMPRESSIVE MOISTURE PLUME TO TAKE AIM AT THE REGION
BEGINNING EARLY FRIDAY MORNING. A MANGO CONNECTION WITH A HIGH PW
PLUME EXTENDING THE LENGTH OF THE PACIFIC. PW VALUES OF 1.5-2.0...
DRIVEN BY A 200KT JET...TO MOVE INTO THE WEST COAST EARLY FRIDAY.
ISENTROPIC LIFT TO BRING LIGHT PRECIP TO THE AREA AROUND SUNRISE.
TEMPS INITIALLY ARE RELATIVELY COLD AND WILL ALLOW THE ONSET OF
PRECIP TO FALL MAINLY AS SNOW...EVEN DOWN TO THE VALLEY FLOORS. ONLY
LIMITING FACTOR WITH PRECIP INITIALLY STARTING AS SNOW ON VALLEY
FLOORS IS THE EXTENSIVE CLOUD COVER MOVING INTO THE AREA WHICH WILL
PREVENT RAPID COOLING OVERNIGHT. UNFORTUNATELY...ONCE AGAIN THIS IS
GOING TO BE A WARM STORM WITH SNOW LEVELS RAPIDLY RISING TO NEAR
8000 FEET BY FRIDAY AFTERNOON AS PRECIP INTENSIFIES IN THE SIERRA.
HEAVY PRECIP WILL OCCUR FROM FRIDAY LATE AFTERNOON THROUGH SATURDAY
EARLY AFTERNOON. IMPRESSIVE PRECIP TOTALS COULD BE AS HIGH AS 6-8
INCHES OF LIQUID IN THE SIERRA. THE PROBLEM IS MOST OF THAT WILL
FALL AS RAIN BELOW 7500-8000 FEET AND WILL LEAD TO FLOODING PROBLEMS
IN THE SIERRA AS SMALL CREEKS AND STREAMS OVERFLOW THEIR BANKS DUE
TO THE ALREADY SATURATED SOILS. THE SUSAN RIVER IS EXPECTED TO HAVE
ANOTHER SIGNIFICANT RAPID RISE FRIDAY NIGHT AND EXCEED FLOOD STAGE.
HAVE ISSUED A FLOOD WATCH FOR THE SIERRA FROM LASSEN COUNTY DOWN TO
MONO COUNTY AS A RESULT OF LIKELY FLOODING. THE FLOOD WATCH WILL
ALSO INCLUDE THE RENO/CC ZONE AS HEAVY RAIN IS EXPECTED FRIDAY NIGHT
AND SATURDAY WITH 1-2 TOTALS WHICH COULD CAUSE SOME FLOODING AND
FLASH FLOODING PROBLEMS.  BESIDES THE SUSAN RIVER...ALL OTHER
MAINSTEM RIVERS ARE EXPECTED TO REMAIN WITHIN THEIR BANKS. WILL
UPGRADE THE WINTER STORM WATCH TO A WINTER STORM WARNING FOR
ELEVATIONS ABOVE 7000 FEET IN TAHOE AND KEEP THE WATCH FOR MONO AS
PRECIP TO START THERE A BIT LATER. 3-5+ FEET OF SNOW IS NOT OUT OF
THE QUESTION ABOVE 8000 FEET WITH 12-18 DOWN TO 7000 FEET ONCE SNOW
LEVELS DROP SATURDAY MORNING. IN ADDITION TO THE SNOW...WIND GUSTS
OVER THE RIDGES COULD ONCE AGAIN EXCEED 100+ MPH CREATING WHITEOUT
CONDITIONS.

A COLD FRONT WILL FINALLY PUSH THROUGH THE AREA SATURDAY AFTERNOON
AND EVENING DROPPING SNOW LEVELS TO NEAR 5000 FEET AS A SECOND WAVE
WITH SOME NEGATIVE TILT COMES ASHORE. GFS SUGGESTS THUNDERSTORMS FOR
THE SIERRA SATURDAY WITH LIS BELOW ZERO AND HIGH LEVEL TT NEAR 40
WITH THIS FEATURE. SHOWERS TO WIND DOWN SATURDAY EVENING AND A BRIEF
BREAK IS EXPECTED SUNDAY MORNING BEFORE THE NEXT STORM MOVES INTO
THE REGION SUNDAY AFTERNOON. THIS LOOKS TO BE ANOTHER STRONG
STORM...BUT DOES NOT LOOK AS WET OR AS WARM AS THE UPCOMING SYSTEM.
MILNE

&&

.LONG TERM...MONDAY THROUGH THURSDAY...
UPPED POPS FOR MONDAY...WITH MINOR TWEAKS ONLY TO OTHER GRIDS.

MODEL AGREEMENT LOOKS EXCELLENT FOR MONDAY. A SYSTEM IS EXPECTED TO
MOVE INTO THE CENTRAL CALIFORNIA COAST MONDAY AND BEGIN SPLITTING
SOMEWHAT. IT MAKES ME WARY TO SEE SIGNS OF A SPLIT...AS THESE CAN
REALLY ROB THE BASIN OF PRECIPITATION. HOWEVER...WITH A GOOD TAP OF
MOISTURE AHEAD OF THE SYSTEM EARLY MONDAY AND THE GFS DEVELOPING A
LEE SIDE LOW OVER CENTRAL NEVADA WITH WRAP AROUND PRECIP AS A 130 KT
JET STREAK SLAMS INTO THE SOUTHERN SIERRA...I AT LEAST MATCHED GFS
MOS POPS (CATEGORICAL FOR THE SIERRA AND LIKELY FOR RENO). THE
SIERRA LOOKS LIKE A NO BRAINER FOR GETTING AT LEAST SOME PRECIP...SO
I UPPED THEM TO CATEGORICAL MONDAY. I ALSO RAISED AREAS FROM I-80
SOUTH TO LIKELY WITH POTENTIAL FOR WRAP AROUND MOISTURE. FOR WESTERN
NEVADA VALLEYS AROUND OR SOUTH OF INTERSTATE 80...THERE IS SOME
CHANCE OF A FEW INCHES OF SNOWFALL MONDAY IF A WRAP AROUND BAND OF
MODERATE PRECIP DEVELOPS AS PROGGED BY THE GFS.

TUESDAY AND WEDNESDAY...RIDGING BEGINS TO BUILD INTO THE WEST FOR
DRYING WEATHER FOR MOST OF THE REGION (LEFT SLIGHT CHANCES FOR THE
SIERRA/NORTHEAST CALIFORNIA AND FAR NORTHWEST NEVADA). BY THURSDAY...
I KEPT THE SLIGHT CHANCE POPS FOR WESTERN NEVADA TO MATCH MOS POPS
AND TO STAY CONSISTENT...ALTHOUGH WITH THE WESTERN RIDGE PROGGED BY
ALL MODELS TO BUILD WITH A RETURNING EASTERN TROUGH THESE MAY HAVE
TO BE ELIMINATED WITHIN THE NEXT FEW PACKAGES. SNYDER
&&

.AVIATION...
FOR KTRK/KTVL/KRNO/KLOL TAFS...VFR THRU 12Z FRIDAY. CONDITIONS TO
DETERIORATE TO MVFR IN -RA/RA FOR KTVL/KTRK AFTER 12Z...WITH VFR
CIGS/VSBYS WITH SCATTERED -SHRA FOR KRNO/KLOL. WINDS ALSO ON THE
INCREASE FOR KRNO AFTER 18Z FRIDAY.

FOR TWEBS...DETERIORATING CIGS WITH MOUNTAIN OBSCURATION IN -RASN
FOR ROUTE 376 NORTH OF KSVE AFTER 06Z...SPREADING TO ROUTE 403 IN
OREGON AND IDAHO AFTER 12Z. SOUTHERN 376/403 AND ROUTE 402 TO REMAIN
MAINLY VFR THROUGH 00Z SATURDAY. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ZONE 2 FROM 4 PM FRIDAY THROUGH 4 PM
      SATURDAY.
      FLOOD WATCH ZONE ZONES 2 AND 3 FRIDAY EVENING THROUGH
      SATURDAY AFTERNOON.
.CA...WINTER STORM WARNING ZONE 72 FROM 4 PM FRIDAY THROUGH 4 PM
      SATURDAY.
      WINTER STORM WATCH ZONE 73 FRIDAY NIGHT AND SATURDAY.
      FLOOD WARNING ZONE 71 FOR THE SUSAN RIVER FROM FRIDAY NIGHT
      THROUGH SATURDAY.
      FLOOD WATCH ZONES 71>73 FROM FRIDAY NIGHT THROUGH SATURDAY.

&&
Hazardous weather outlook, Dec 29, 6:30 AM PST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
630 AM PST THU DEC 29 2005

CAZ070>073-NVZ001>005-301500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
630 AM PST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW AND RAIN IS EXPECTED TO MOVE INTO THE REGION FRIDAY
AND SATURDAY. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE
FROM RENO/ WWUS45 KRNO WSWREV/ FOR FURTHER DETAILS.

ANOTHER WET SYSTEM WILL MOVE ACROSS THE REGION STARTING
FRIDAY AND SATURDAY. FLOODING POSSIBLE OVER THE NEW YEARS
DAY WEEKEND. PLEASE SEE THE LATEST SPECIAL WEATHER STATEMENT
FROM RENO/ WWUS85 KRNO SPSREV/ FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:21 AM PSTWind AdvisoryREVDouglas, Lyon, Mineral, Storey, Washoe14 hr
Dec 30, 1:06 PM PSTHigh Wind WarningREVDouglas, Lyon, Storey, Washoe8 hr

Nearby

Snow Advisories in California, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.